Hearing Loss Found in Testicular Cancer Survivors After Cisplatin Therapy

Research is pointing to a connection between cisplatin-based chemotherapy and hearing loss in testicular cancer survivors across a wide age range, and the findings may have implications for survivors of other tumors treated with cisplatin as well.

Lois Travis, MD

Research is pointing to a connection between cisplatin-based chemotherapy and hearing loss in testicular cancer survivors across a wide age range, and the findings may have implications for survivors of other tumors treated with cisplatin as well.

Researchers at Indiana University (IU) used comprehensive audiometry measurements to study the effects of cisplatin therapy on hearing levels in 488 male germ cell tumor survivors, aged 20 to 60 years. They found the higher the doses of treatment, the worse hearing loss became, with increasing doses of cisplatin associated with increased hearing loss at most of the tested frequencies (4, 6, 8, 10, and 12 kHz).

Overall, the researchers found that every 100 mg/m2 increase in cumulative dose of cisplatin resulted in a 3.2 dB impairment in hearing; 1 in 5 of the survivors experienced severe to profound hearing loss. High blood pressure also was found to be significantly related to hearing loss among study participants, even when cisplatin dose was taken into account.

In addition to hearing loss, 40% of the survivors also experienced tinnitus, or ringing in the ears.

“These results show the importance of comprehensive hearing assessments, preferably both before and after treatments," study author Lois Travis, MD, Director of the Cancer Survivorship Research Program at the IU Simon Cancer Center, said in a statement.

"Our findings suggest that healthcare providers should, at a minimum, annually query patients who have received cisplatin-based chemotherapy about their hearing status, consulting with audiologists as indicated. Patients should also be urged to avoid noise exposure, drugs having adverse effects on hearing, and other factors that may further damage hearing."

Cisplatin has been used for more than 40 years, yet the authors noted that knowledge about the effects of cumulative cisplatin dose on hearing loss in survivors of adult-onset cancer has remained limited.

The researchers pointed out that because alterations in the highly successful testicular cancer regimens are unlikely for patients with advanced disease, their results underscore the importance of ongoing research aimed at the identification of genetic variants associated with cisplatin-related ototoxicity.

And, even though this research focused on survivors of testicular cancer, the researchers added that hearing loss could happen in patients with other cancers who were treated with cisplatin, and the ultimate goal is to use the genetic results to develop effective agents that will protect the ear during the administration of cisplatin.

For patients treated with cisplatin-based regimens for other types of cancer, it might also influence a physician to offer an alternative to those patients found to be genetically susceptible to the ototoxic effects of cisplatin, after carefully weighing the risks and benefits of alternative treatments.

Frisina RD, Wheeler HE, Fossa SD, et al. Comprehensive audiometric analysis of hearing impairment and tinnitus after cisplatin-based chemotherapy in survivors of adult-onset cancer [published online ahead of print June 27, 2016]. J Clin Oncol.